Florida, 2014

Damaging Wind in Florida, October 3, 2014

October 3, 2014 · NWS MLB · 1 event in 1 county or zone

A line of thunderstorms intensified as they crossed from the mainland and spread across then Indian and Banana Rivers. One of the storms produced a wind gust to 58 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A line of thunderstorms intensified as they crossed from the mainland and spread across then Indian and Banana Rivers. One of the storms produced a wind gust to 58 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Oct 3, 2:09 PM EST, 4 hours 46 minutes earlier.

Area forecast discussion, Oct 3, 2:09 PM EST, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
309 PM EDT FRI OCT 3 2014

.DISCUSSION...

...TURNING NOTICEABLY DRIER AND COOLER SAT NIGHT WITH UNFAVORABLE
BOATING CONDITIONS...

CURRENTLY-TONIGHT...POPCORN SHOWERS HAD FORMED ORLANDO SOUTHWARD
TO OKEECHOBEE AT MID AFTERNOON. THE EAST COAST SEA BREEZE WAS SET
UP FROM CANAVERAL TO THE TREASURE COAST. THEREFORE THE MAIN CHANCE
FOR STORMS LOOKS TO BE FROM THE SPACE AND TREASURE COAST TO
OKEECHOBEE INTO EARLY EVENING. LOCAL WRF AND HRRR DO NOT SHOW
MUCH DEVELOPING ACROSS THE NORTH.

BAND OF PRE FRONTAL CONVECTION IS PROGGED TO REACH NORTHERN AREAS
AFTER MIDNIGHT BY THESE MODELS AND INTO CENTRAL SECTIONS TOWARDS
SUNRISE. THE GFS SHOWS LOW LEVEL WINDS VEERING TO THE
SOUTHWEST/WEST AHEAD OF THE FRONT...SO CONVERGENCE LOOKS WEAK.
HIGH MOISTURE SHOULD ALLOW FOR SCATTERED SHOWERS BUT INSTABILITY
FOR STORMS WILL BE MARGINAL. MOS POPS ARE NEAR 50 PERCENT IN THE
FAR NORTH AND 40 PERCENT ELSEWHERE. WILL FOLLOW CLOSE TO THE
PREVIOUS FORECAST...SHOWING 40 PERCENT IN THE NORTH HALF AND 30
PERCENT IN THE SOUTH.

SAT-SAT NIGHT...A MUCH DRIER AND NOTICEABLE COOLER AIR MASS WILL
BEGIN TO BUILD INTO CENTRAL FLORIDA SATURDAY AFTERNOON BEHIND
FIRST SUBSTANTIAL COOL FRONT OF THE SEASON TO CROSS THE REGION.
BAND OF SCATTERED SHOWERS AND ISOLATED STORMS IS EXPECTED ALONG
THIS WEAKLY CONVERGENT BOUNDARY AS IT PUSHES SOUTHWARD THROUGH THE
AREA. HIGHEST RAIN CHANCES WILL EXIST FROM FROM ORLANDO NORTHWARD
IN THE MORNING TRANSITIONING TO THE FAR SOUTH MID-LATE AFTERNOON.
WITH FRONT ALREADY MOVING INTO THE AREA BY MORNING AND LARGE SCALE
FORCING REMAINING WELL NORTH OF THE AREA...SEVERE STORMS ARE NOT
EXPECTED.

MOS POPS DECREASED TO 10 PERCENT NORTH AND WERE AROUND 40 PERCENT
IN THE SOUTH. COMPROMISED WITH PREVIOUS FORECAST AND HAVE 30 POPS
NORTH AND 50 FAR SOUTH.

N/NW WINDS BEHIND THE FRONT WILL USHER IN WELL BELOW NORMAL TEMPERATURES
THROUGH EARLY SUNDAY MORNING. THE LATEST MOS INDICATES TEMPS BELOW
60 FOR THE FIRST TIME THIS FALL FROM ORLANDO TO LEESBURG AND
DAYTONA BEACH...THEN NEAR 60 TO MELBOURNE AND MID 60S AT STUART.

(PREVIOUS DISCUSSION)
SUN-SUN NIGHT...SUNDAY CONTINUES TO LOOK DRY AND COOLER THAN NORMAL
WITH HIGH TEMPS IN THE UPPER 70S/LOWER 80S AND NORTH WINDS AROUND 10
MPH...BECOMING NORTHEAST ALONG THE COAST. TEMPERATURES SUNDAY NIGHT
WILL ONCE AGAIN FALL INTO THE MID-UPPER 50S MAINLY NORTHWEST OF
ORLANDO METRO AREA WITH LOW TO MID 60S FARTHER SOUTH.

MON-THU...FRONT IS FORECAST TO STALL OVER THE FL STRAITS AND BAHAMAS
MONDAY...GRADUALLY WEAKENING. ONSHORE FLOW RETURNS OVER THE REGION
INTO NEXT WEEK WITH TEMPS GRADUALLY MODERATING AND RAIN CHANCES
SLOWLY INCREASING. MONDAY LOOKS TO REMAIN DRY WITH POPS THEN RISING
INTO THE 20/30 PERCENT RANGE TUE-THU. HIGHS IN THE LOW TO MID 80S
MON/TUE WILL INCREASE TO THE MID/UPPER 80S WED/THU.
&&

.AVIATION...
WIDELY SCATTERED SHOWERS WERE SPREADING WEST TO EAST ACROSS THE
PENINSULA MAINLY KORL SOUTHWARD TO LAKE OKEECHOBEE. WITH EAST COAST
SEA BREEZE SET UP NEAR THE COAST...THE HIGHEST CHANCE FOR STORMS
SHOULD BE FROM KTIX-KMLB-KVRB-KFPR-KSUA THROUGH EARLY EVENING.
SOME FRONTAL BAND CLOUDS/SHOWERS OVERNIGHT SHOULD PRODUCE MVFR
ESPECIALLY KISM-KMCO-KTIX NORTHWARD...THEN TRANSITIONING SOUTHWARD
SAT MORNING AND AFTERNOON.

&&

.MARINE...
TONIGHT...CHANCE FOR STORMS OVER LAND TO PUSH OFFSHORE THE EAST
COAST THROUGH EARLY EVENING WITH HIGHEST CHANCE FROM ABOUT
CANAVERAL SOUTH. WINDS WILL VEER TO THE SW AND WEST AHEAD OF
APPROACHING COLD FRONT WITH SPEEDS INCREASING TO AROUND 15 KNOTS.
THIS SHOULD BUILD SEAS TO 3-4 FEET WELL OFFSHORE NORTH OF THE
CAPE.

SAT-TUE...FIRST SUBSTANTIAL COOL FRONT OF THE SEASON WILL CROSS THE
WATERS SAT WITH N/NW WINDS BEHIND THE FRONT POSSIBLY INCREASING UP
TO 15-20 KNOTS OFFSHORE OF THE VOLUSIA AND BREVARD COUNTY COASTLINE
THROUGH SAT NIGHT. THIS INCREASE IN NORTHERLY WINDS MAY BUILD SEAS
UP TO 6 FEET OFFSHORE INTO SUN. PRESSURE GRADIENT THEN RELAXES INTO
EARLY NEXT WEEK WITH FLOW BECOMING MORE ONSHORE AND SEAS EXPECTED TO
BE 4 FEET OR LESS.

&&

.CLIMATE...
LAST TIME TEMPS WERE BELOW 60 DEGREES...

DAB...MAY 18 (57)
MCO...APR 22 (57)
MLB...MAY 17 (59)
VRB...MAY 22 (59)
FPR...MAY 22 (57)

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  74  85  59  76 /  40  30   0   0
MCO  74  87  59  79 /  40  30   0   0
MLB  76  85  63  78 /  40  40  10   0
VRB  74  88  64  80 /  30  50  20  10
LEE  75  86  57  78 /  40  30   0   0
SFB  75  87  59  78 /  40  30   0   0
ORL  75  86  61  79 /  40  30   0   0
FPR  73  89  65  80 /  30  50  20  10

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

FORECASTS...LASCODY
IMPACT WEATHER....ULRICH
Hazardous weather outlook, Oct 3, 10:00 AM EST, 8 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1100 AM EDT FRI OCT 3 2014

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-032200-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1100 AM EDT FRI OCT 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
SCATTERED SHOWERS AND STORMS WILL DEVELOP OVER THE INTERIOR OF
CENTRAL FLORIDA THIS AFTERNOON THEN INCREASE IN COVERAGE AND
INTENSITY DUE TO INTERACTION WITH THE EAST COAST SEA BREEZE BY LATE
AFTERNOON. MOTION WILL BE TOWARD THE EAST AT 15 TO 20 MPH. THIS WILL
BRING SOME STORMS TO THE EAST COAST BY EARLY THIS EVENING. LIGHTNING
STRIKES WILL BE THE MAIN HAZARD BUT A FEW STRONGER STORMS MAY
PRODUCE GUSTY WINDS UP TO 45 MPH. DUE TO THE SATURATED GROUND IN
MANY PLACES...ANY HEAVY DOWNPOURS MAY CAUSE LOCAL MINOR FLOODING.

.FLOOD IMPACT...
LOCALLY HEAVY RAIN FROM SCATTERED STORMS MAY PROMPT TEMPORARY
URBAN AND SMALL STREAM FLOODING LATE THIS AFTERNOON AND EARLY
EVENING. MANY PLACES AROUND EAST CENTRAL FLORIDA HAVE YET TO DRY
OUT FROM RECENT GENEROUS RAINS. IMPACTS WILL BE LOCALIZED AND
MINOR...YET INCREASED SENSITIVITY REMAINS ALONG THE SAINT JOHNS
RIVER AND SHINGLE CREEK.

.RIP CURRENT IMPACT...
A LOW TO MODERATE THREAT FOR RIP CURRENTS EXISTS AT THE BEACHES OF
EAT CENTRAL FLORIDA. REMEMBER TO SWIM NEAR A LIFEGUARD AND DO NOT
SWIM ALONE.

.MARINE THUNDERSTORM GUST IMPACT...
SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MAINLAND DURING THE
MID TO LATE AFTERNOON AND PUSH EAST AT 15 KNOTS AND PUSH OFFSHORE
THE EAST COAST INTO THIS EVENING. A FEW STORMS MAY PRODUCE WIND
GUSTS GREATER THAN 34 KNOTS OVER INLAND LAKES...THE INTRACOASTAL
WATERWAY AND THE NEARSHORE ATLANTIC WATERS.

.RIVER FLOOD IMPACT...
THE SAINT JOHNS RIVER AT ASTOR WILL REMAIN JUST ABOVE FLOOD STAGE
WITH MINOR FLOODING OCCURRING ALONG THIS SECTION OF THE RIVER.
THE SAINT JOHNS RIVER AT GENEVA AND SHINGLE CREEK AT CAMPBELL ARE
CURRENTLY JUST ABOVE ACTION STAGE AND ADDITIONAL RAINS COULD
CONTINUE THE RISE THERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SCATTERED STORMS WILL ACCOMPANY A COLD FRONT SATURDAY. UNFAVORABLE
BOATING CONDITIONS WILL FOLLOW BEHIND THE FRONT SATURDAY NIGHT AND
SUNDAY. DRY WEATHER IS EXPECTED SUNDAY INTO MONDAY. A SMALL
THREAT FOR THUNDERSTORMS RETURNS ON TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

KELLY/ULRICH

The radar

The Melbourne radar (KMLB), 22 km away, was scanning. The volume nearest the first event began at 23:57 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Brevard

When
October 3, 6:55 PM EST
Where
Brevard County, 2.08 mi WSW of Cocoa Beach
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
28.312, -80.633

A mesonet site at the Cocoa Beach Club recorded a peak gust to 58 mph as a thunderstorm embedded with a line of storms become locally severe as it reached the western portion of Cocoa Beach, southwest of the Minuteman Causeway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, October 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538876.